Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 148, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 9:14 PM CDT for Barnes County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 9:14 PM CDT (02:14 UTC)
- Expired
- Aug 26, 2018, 9:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 9:16 PM CDT | HAIL 1 | 8 W Litchville, ND | |
| Aug 26, 9:40 PM CDT | HAIL 0.75 | Valley City, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 7:37 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted.
026
WUUS53 KFGF 270214
SVRFGF
NDC003-270245-
/O.NEW.KFGF.SV.W.0148.180827T0214Z-180827T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
914 PM CDT SUN AUG 26 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Barnes County in southeastern North Dakota...
* Until 945 PM CDT.
* At 913 PM CDT, a severe thunderstorm was located near Marion, or 25
miles southwest of Valley City, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Litchville around 920 PM CDT.
Valley City and Bald Hill Dam around 940 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 281
and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.
LAT...LON 4663 9844 4672 9844 4707 9807 4693 9778
4663 9819
TIME...MOT...LOC 0213Z 216DEG 58KT 4665 9836
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
280
WWUS53 KFGF 270231
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
931 PM CDT SUN AUG 26 2018
NDC003-270245-
/O.CON.KFGF.SV.W.0148.000000T0000Z-180827T0245Z/
Barnes ND-
931 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN BARNES COUNTY...
At 931 PM CDT, a severe thunderstorm was located near Valley City,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Valley City around 935 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 286
and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.
LAT...LON 4671 9824 4677 9832 4703 9800 4693 9778
4669 9811
TIME...MOT...LOC 0231Z 216DEG 58KT 4689 9811
HAIL...1.00IN
WIND...60MPH
$$
CJ549
WWUS53 KFGF 270240
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
940 PM CDT SUN AUG 26 2018
NDC003-270250-
/O.EXP.KFGF.SV.W.0148.000000T0000Z-180827T0245Z/
Barnes ND-
940 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARNES COUNTY WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.
LAT...LON 4671 9824 4677 9832 4703 9800 4693 9778
4669 9811
TIME...MOT...LOC 0240Z 216DEG 58KT 4699 9800
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:42 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 26, 6:42 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 642 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 642 PM CDT Sun Aug 26 2018 With the exception of a few storms between Mahnomen and Bemidji, and a few others moving in around Rugby, there is still a bit of a lull in activity right now. Still expect more of an upswing in activity by mid to late evening, in the 8 to 10 pm time frame, which would last into the early morning hours of Monday. Still pretty hard to pinpoint exactly where and when, so all areas still have a chance. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Aug 26 2018 Still tried to hit the 8 pm to just past midnight time frame as the prime hours for storm development. Not much happening right now, but expect storms to blossom over the area in the next couple of hours. Pretty hard to say exactly where and when, so all TAF sites still have a chance. Activity should begin to wane a few hours after midnight. These storms could also drop some heavy rain at times. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Godon LONG TERM...BP AVIATION...Godon
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 731 PM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 731 PM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms are expected to become more numerous between 8 pm tonight and 2 am Monday morning. These storms may produce hail up to 2 inches in diameter (possibly larger), wind gusts to 75 mph, tornadoes, and localized heavy rain. The greatest risk area for tornadoes is over southeast North Dakota into west central Minnesota. Areas along a line from Valley City to the Fargo Moorhead area to Detroit Lakes have already had a lot of recent rainfall, so they are especially susceptible to additional rainfall tonight. However, any storms tonight could produce locally heavy rainfall. Stay weather aware. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 26, 5:44 PM CDT, 3 hours 30 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 544 PM CDT SUN AUG 26 2018 MNZ022-027-028-262315- West Becker MN-East Becker MN-Mahnomen MN- 544 PM CDT SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND NORTHWESTERN BECKER COUNTIES UNTIL 615 PM CDT... At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near Callaway, or 13 miles northwest of Detroit Lakes, moving northeast at 40 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Callaway around 550 PM CDT. Richwood around 555 PM CDT. White Earth around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4692 9604 4698 9609 4721 9571 4703 9556 TIME...MOT...LOC 2243Z 238DEG 34KT 4699 9598 CJ
Special weather statement, Aug 26, 6:48 PM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 648 PM CDT SUN AUG 26 2018 MNZ022-023-028-270015- East Becker MN-Mahnomen MN-South Clearwater MN- 648 PM CDT SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAHNOMEN...NORTH CENTRAL BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL 715 PM CDT... At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over Tulaby Lake, or 26 miles northeast of Detroit Lakes, moving northeast at 20 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Northeastern Many Point Lake around 650 PM CDT. Bad Medicine Lake around 710 PM CDT. Long Lost Lake around 715 PM CDT. Other locations impacted by this storm include northern Many Point Scout Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4709 9557 4717 9569 4731 9545 4714 9526 TIME...MOT...LOC 2348Z 242DEG 18KT 4716 9560 CJ
Local storm report, Aug 26, 6:50 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL WHITE EARTH 47.10N 95.84W
08/26/2018 E1.00 INCH BECKER MN PUBLIC
DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN
&&
BPSpecial weather statement, Aug 26, 8:02 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
802 PM CDT SUN AUG 26 2018
NDZ006-007-014-015-270200-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
802 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER...
WESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 900 PM CDT...
At 801 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hansboro to near Baker. Movement was east
at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Hansboro and Amourdale around 805 PM CDT.
Leeds around 825 PM CDT.
Sarles around 840 PM CDT.
Churchs Ferry around 845 PM CDT.
Maza around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9984 4837 9949 4900 9953 4900 9873
4821 9901 4816 9985
TIME...MOT...LOC 0101Z 258DEG 28KT 4897 9944 4821 9971
CJSpecial weather statement, Aug 26, 8:26 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
826 PM CDT SUN AUG 26 2018
NDZ014-015-024-270200-
Eddy ND-Benson ND-Ramsey ND-
826 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON...WEST
CENTRAL RAMSEY AND NORTHWESTERN EDDY COUNTIES UNTIL 900 PM CDT...
At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brinsmade to Heimdal. Movement was east at
40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Brinsmade around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4817 9985 4822 9899 4767 9929 4768 9930
4785 9930 4785 9981 4802 9981 4802 9985
TIME...MOT...LOC 0126Z 273DEG 35KT 4821 9941 4781 9965
CJSpecial weather statement, Aug 26, 9:10 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
910 PM CDT SUN AUG 26 2018
NDZ028>030-038-039-049-270245-
Griggs ND-Steele ND-Traill ND-Ransom ND-Barnes ND-Cass ND-
910 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
NORTHWESTERN CASS...NORTHWESTERN TRAILL...SOUTHEASTERN GRIGGS...
BARNES AND SOUTHERN STEELE COUNTIES UNTIL 945 PM CDT...
At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Blabon to near Dickey. Movement
was northeast at 60 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Valley City, Hope, Sanborn, Litchville, Oriska, Fort Ransom and
Hastings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.
LAT...LON 4663 9804 4663 9843 4670 9844 4742 9797
4763 9733 4652 9793 4650 9803
TIME...MOT...LOC 0210Z 239DEG 53KT 4738 9793 4651 9842
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:02 PM CDT | Special Weather Statement | FGF | Towner | 58 min |
| Aug 26, 8:26 PM CDT | Special Weather Statement | FGF | Benson | 34 min |
| Aug 26, 8:46 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Eddy, Ramsey, Towner | 29 min |
| Aug 26, 9:10 PM CDT | Special Weather Statement | FGF | Barnes, Steele | 35 min |
| Aug 26, 9:15 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 2 more | 45 min |
| Aug 26, 9:48 PM CDT | Special Weather Statement | FGF | Barnes, Cass, Traill | 42 min |
| Aug 26, 9:56 PM CDT | Areal Flood Advisory | FGF | Barnes | 94 min |
| Aug 26, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Walsh | 62 min |
| Aug 26, 10:30 PM CDT | Special Weather Statement | FGF | Cass, Traill | 45 min |
| Aug 26, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.